Texas, 2008

High Wind in Texas, December 8, 2008

December 8, 2008 · NWS LUB · 3 events in 3 counties and zones

Virga showers associated with a Pacific cold front combined with tight surface pressure gradients and strong winds aloft resulted in damaging winds over the western and central South Plains during the late afternoon hours of the 8th. Severe wind gusts up to 65 mph were initially measured by the Texas Tech University West Texas Mesonet site near Denver City and Plains (Yoakum County) at 15:15 CST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Virga showers associated with a Pacific cold front combined with tight surface pressure gradients and strong winds aloft resulted in damaging winds over the western and central South Plains during the late afternoon hours of the 8th.

Severe wind gusts up to 65 mph were initially measured by the Texas Tech University West Texas Mesonet site near Denver City and Plains (Yoakum County) at 15:15 CST. A swath of high winds then spread northeastward toward the central South Plains through 17:30 CST.

At 16:55 CST the Texas Tech University West Texas Mesonet site near Wolfforth recorded a 60 mph wind gust. By 17:00 CST, several utility poles and lines were reportedly blown down and a large tree fell onto and destroyed a car in Lubbock (Lubbock County) as a thick cloud of blinding dust accompanied the damaging winds.

The local broadcast media reported that a Lorenzo (Lubbock County) family's trailer home sustained major wind damage, and that the Red Cross provided shelter to the residents. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 8, 11:59 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 8, 11:59 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CST MON DEC 8 2008

.UPDATE...
CLOUDS AND SHOWERS DEVELOPING RAPIDLY ACROSS EASTERN NEW MEXICO
IN DI-FLUENT ZONE AHEAD OF UPPER LOW NEAR DMN. LOWER LEVELS
HAVE DRIED ALREADY IN GUSTY SOUTHWEST FLOW...BUT EXPECT TO MOISTEN
FROM MID LEVELS DOWNWARD THIS AFTERNOON ENOUGH TO SUPPORT
SCATTERED SHOWERS. AIRMASS JUST UNSTABLE ENOUGH TO ADD ISOLATED
THUNDER AS WELL. APPEARS MAIN COLD POOL ALOFT WILL PASS OVER CENTRAL/
SOUTHERN SOUTH PLAINS EARLY EVENING. SURFACE WINDS LIKELY TO
INCREASE DURING THE AFTERNOON WITH APPROACH OF SHOWERS. MAY HAVE
ONE TO TWO HOURS MEETING THE WIND AND RELATIVE HUMIDITY CRITERIA
OVER SOUTHWESTERN AND CENTRAL SOUTH PLAINS...BUT OTHERWISE SHOULD
MOSTLY FALL SHORT OF THE TIME CRITERIA FOR WIDESPREAD RED FLAG.
INITIAL LOOK AT LATEST GUIDANCE AND TRENDS SUPPORTS GOOD CHANCE
FOR LIGHT SNOW OR A COLD RAIN TUESDAY...WITH STRONGEST UPWARDS
FORCING REMAINING JUST TO OUR WEST. WILL STUDY FURTHER FOR THE
AFTERNOON ISSUANCE. MCQUEEN

&&

.AVIATION...
VFR INITIALLY ALTHOUGH INCREASING SOUTHWEST WINDS AND APPROACHING
SHOWERS DURING THE AFTERNOON LIKELY TO ADD TURBULENCE. MAY HAVE A
FEW THUNDERSTORMS PASSING BETWEEN 22Z-02Z WITH AND JUST IN ADVANCE
OF THE UPPER LEVEL COLD POOL. INITIAL SYSTEM SHOULD PASS BY MID
EVENING WITH ATTENTION TURNING TOWARDS COLD FRONT PASSING NEAR OR
A LITTLE PRIOR TO DAYBREAK TUESDAY AND IFR CIGS LIKELY FOLLOWING
QUICKLY. LIGHT PRECIPITATION AS WELL AS SOME VISIBILITY REDUCTIONS MAY
BE ADDED FOR BOTH KCDS AND KLBB FOR AFTER 13Z TUESDAY.  RM

&&

.PREV DISCUSSION... /ISSUED 539 AM CST MON DEC 8 2008/

AVIATION...
VFR THROUGH 12Z TUESDAY. FIRST UPPER LEVEL DISTURBANCE WILL
APPROACH THE TERMINALS THIS AFTERNOON WHILE SHARPENING A PRESSURE
GRADIENT AND POSSIBLY GENERATING SOME ISOLATED RAIN SHOWERS AFTER
18Z. GIVEN VERY DRY LOW LEVELS AND MINIMAL COVERAGE OF ANY
PRECIPITATION...LEFT -SHRA MENTION OUT OF TAFS. ANY VIRGA AND
SHOWER ACTIVITY THAT DOES DEVELOP WILL HOWEVER BE CAPABLE OF
CREATING LOCALLY HIGHER WIND GUSTS. STRONG COLD FRONT THEN ARRIVES
LATE IN THE TAF PERIOD BUT NO REDUCED CIGS EXPECTED UNTIL AFTER
12Z TUESDAY.

PREV DISCUSSION... /ISSUED 444 AM CST MON DEC 8 2008/

SHORT TERM...
EARLY MORNING WATER VAPOR IMAGERY REVEALED THE COMPACT UPPER LOW
NOW BEGINNING TO EXIT LOWER CALIFORNIA AS A NORTHERN STREAM TROF
BEGINS PHASING WITH IT. THIS LOW IS PROGGED TO BECOME AN OPEN WAVE
THIS AFTERNOON AS IT MOTORS EAST TOWARD THE FORECAST AREA. AMPLE
HEIGHT FALLS THROUGH MIDDAY AHEAD OF THIS WAVE WILL FURTHER DEEPEN
A LEE SIDE LOW IN THE NORTHERN PANHANDLE TIGHTENING AN ALREADY
ROBUST PRESSURE GRADIENT OVER ALL OF NORTHWEST TEXAS. SURFACE
DEWPOINTS OVERNIGHT MANAGED TO JUMP 20 DEG F AT LBB COURTESY OF
THIS GRADIENT AND FORECAST STREAMLINE PLOTS SUGGEST THIS MOISTURE
WILL REMAIN RATHER STEADY THROUGH THE DAY. GIVEN DEGREE OF FORCING
WITH THE APPROACHING WAVE AND BETTER THAN EXPECTED LOW LEVEL
MOISTURE...FEEL ANY VIRGA THAT INITIALLY DEVELOPS WILL HAVE A
BETTER CHANCE OF MAKING IT DOWN WITH TIME THIS AFTERNOON. ANY RAIN
AMOUNTS SHOULD BE AOB A FEW HUNDREDTHS OF AN INCH.

HIGH TEMPS A BIT TRICKY TODAY GIVEN EXPECTED BREAKS IN THE
MID/HIGH CLOUD COVER...BUT MOST AREAS SHOULD STILL WARM A FEW
DEGREES OVER YESTERDAY/S HIGHS GIVEN NEGLIGIBLE CHANGES IN
THICKNESS VALUES. OTHER CHALLENGE IS SFC WINDS AS 850MB FLOW
ENERGIZES TO AROUND 40 KTS ACROSS THE SOUTHERN HALF OF THE CWA.
SUSTAINED SPEEDS SHOULD REMAIN BELOW ADVISORY CRITERIA...ALTHOUGH
SOME GUSTS TO NEAR 45 MPH CERTAINLY POSSIBLE MAINLY FROM YOAKUM
COUNTY EAST TO STONEWALL.

ATTENTION THEN TURNS TO THE NORTHERN STREAM TROF FOR OVERNIGHT AS
IT DRIVES A POLAR COLD FRONT INTO THE AREA BEFORE SUNRISE. GENERAL
TREND IN THE MODELS HAS BEEN TO DIG THIS ENERGY FARTHER SOUTH AND
THE LATEST FORECAST SUPPORTS THIS TREND. DID RAMP UP POPS OVER THE
NORTHWEST COUNTIES AFTER MIDNIGHT AS STRONG 850-700MB
FRONTOGENESIS DEVELOPS COURTESY OF UPPER DIVERGENCE IN THE LEFT
EXIT REGION OF A 110KT JET STREAK. FORECAST SOUNDINGS OVER THE
NORTHWEST REVEAL PRECIP SHOULD REMAIN MOSTLY A MIX BEFORE 12Z...
BUT DID INTRODUCE SOME MINOR ACCUMULATIONS IN THE HIGHER
ELEVATIONS. LASTLY...CURRENT LOW TEMPS TONIGHT MAY END UP BEING
TOO COLD IF THIS FRONT DECIDES TO SLOW DOWN AT ALL.

LONG TERM...
MOST DIFFICULT PART OF THE FORECAST IS IN THE FIRST PART OF THE
EXTENDED. 00Z MODELS WERE IN EXCELLENT AGREEMENT WITH THE OVERALL
FLOW AND DYNAMIC PATTERNS CONTINUING INTO WEDNESDAY...HOWEVER THE
LATEST 06Z NAM HAS DRIFTED BACK TOWARDS A DRIER SOLUTION. WITH
THE ARRIVAL OF THE FRONT LATE TONIGHT/EARLY TUE MORN...THERE IS A
REAL POSSIBILITY THAT HIGH TEMPS WILL BE REACHED EARLY IN THE DAY
/AROUND 15-18Z/ AND THEN SLOWLY FALL THROUGH THE REMAINDER OF THE
AFTN AS STRONG CAA TAKES PLACE AND HAVE REFLECTED THIS IN THE
GRIDS/FCST. NEXT ISSUE IS PRECIP AND HOW TO HANDLE THE UPCOMING
EVENT. ALL 00Z MODELS INDICATE THAT FRONTOGENETIC FORCING AT 850
AND 700 HPA WILL BECOME MAXIMIZED OVER PORTIONS OF THE SOUTH
PLAINS LATE TUES MORN INTO AFTN HOURS. THERE IS ALSO A BRIEF
WINDOW OF STRONG ASCENT THROUGH THE MID LEVELS AT THIS TIME WITH
BOTH AIDING IN THE DEVELOPMENT OF PRECIP. BIGGEST QUESTION FOR
PRECIP TYPE WILL BE THE TEMP AND MOISTURE PROFILES ACROSS THE
REGION.

AS WAS INDICATED IN THE SHORT TERM DISCUSSION...POSSIBILITY OF
PRECIP THIS AFTERNOON AND LOW-LEVEL MOISTURE REMAINING IN PLACE
WILL LIKELY HELP TO PREVENT MUCH DRYING THROUGH THE DEPTH OF THE
ATMOSPHERE TODAY INTO TONIGHT. AS THE MAIN LOW MOVES OVER THE
REGION DURING THE DAY TUESDAY...BUFKIT AND POINT MODEL SOUNDINGS
ALL SHOW THE ATMO PROFILE AGAIN SATURATING FROM THE TOP DOWN. IF
THE MOISTURE TODAY REMAINS IN PLACE THRU TOMORROW...WE WILL
DEFINITELY HAVE ENOUGH MOISTURE AVAILABLE FOR PRECIP. FAVORABLE
DENDRITIC SNOW GROWTH CONDITIONS BECOME MAXIMIZED BY TUE AFTN AND
THERE ARE SOME HINTS OF SNOW BANDING DEVELOPING ACROSS PORTIONS OF
THE SOUTH PLAINS LATE TUE AFTN ALONG AREAS WHERE THE FRONTOGENETIC
FORCING IS MAXIMIZED. FEELING IS THAT PRECIP WILL START OFF AS A
RAIN SNOW MIX EARLY IN THE DAY AND THEN SWITCH OVER TO ALL SNOW
AS TEMPERATURES FALL THROUGH THE DAY TUESDAY BEHIND THE COLD
FRONT. SHOULD THERE BE ANY DRY AIR IN PLACE...THIS WILL ONLY HELP
TO LOWER TEMPS AS DIABATIC COOLING HELPS LOWER THE TEMP PROFILE.
SNOW AMOUNTS ARE GOING TO BE TRICKY BECAUSE ANY BANDS THAT DO
DEVELOP WILL BE ABLE TO PRODUCE BRIEF PERIODS OF MDT TO HVY
SNOWFALL. WARM TEMPS THE PAST COUPLE OF DAYS ARE REFLECTED IN THE
WEST TEXAS MESONET SOIL TEMPS WHICH ARE IN THE UPR 40S TO LOWER
50S. THIS WILL INITIALLY HELP TO LIMIT ACCUMULATIONS AS SNOW WILL
MELT ON CONTACT WITH THE WARM GROUND. ONE FINAL ADDITION TO THE
WINTRY MIX IS THE STRONG NORTH WINDS OF 20 TO 30 MPH COULD PRODUCE
SOME LOW VISIBILITIES AT TIMES...ESPECIALLY IN AREAS WHERE
SNOWFALL IS HEAVIER. AS FOR PUBLIC W/W/A PRODUCTS...ENOUGH
UNCERTAINTY STILL EXISTS TO PRECLUDE ANY OFFICIAL W/W/A BUT WILL
HIGHLIGHT THE POTENTIAL FOR WINTER WEATHER IN AN SPS THAT WILL BE
ISSUED SHORTLY.

ONCE WE GET BEYOND TUESDAY...TEMPERATURES WILL SLOWLY START TO
WARM BACK INTO THE 50S AND POSSIBLY INTO THE 60S BY THUR AS SWLY
FLOW DEVELOPS. ANOTHER WEAK FRONT WILL PUSH INTO THE AREA FOR FRI
WHICH SHOULD MAINLY SERVE TO DROP TEMPS A COUPLE OF DEGREES.
STRONGER WLY FLOW DEVELOPS FOR SATURDAY WHICH COULD HELP BUMP UP
TEMPS INTO THE LOWER 70S ACROSS PORTIONS OF THE AREA. FINALLY...
ECMWF CONTINUES TO SHOW AN ARCTIC FRONT PLUNGING THROUGH THE
PLAINS AND ENDING UP SOMEWHERE ACROSS THE SOUTH PLAINS WHILE THE
GFS KEEPS THE COLD AIR BOTTLED UP TO THE NORTH OF US. THIS COULD
LEAD TO A PRETTY GOOD TEMPERATURE DIFFERENCE OVER THE REGION FOR
SUNDAY AND OPTED TO GO WITH THE FRONT STALLING OUT ACROSS THE AREA
SUN AFTN.

JORDAN

FIRE WEATHER...
MARGINAL CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS
AFTERNOON AHEAD OF A NEARLY STATIONARY LEE SIDE TROUGH. THE
PRIMARY THREAT AREA SHOULD BE CONFINED TO THE FAR SOUTHWESTERN
COUNTIES WHERE THE LOWEST AFTERNOON HUMIDITIES WILL BE FOUND. LOW
LEVEL WINDS HERE WILL INCREASE TO BETWEEN 20 AND 30 MPH BY MIDDAY
WITH HIGHER GUSTS. THIS AREA WILL CONTINUE TO BE MONITORED AS MUCH
DRIER AIR WILL BE PRESENT JUST TO THE WEST IN NEW MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  32  36  17  54 /  30  50  50   0   0
TULIA         70  34  38  20  52 /  30  40  40   0   0
PLAINVIEW     69  35  39  20  52 /  30  30  50   0   0
LEVELLAND     70  37  37  23  53 /  30  30  50   0   0
LUBBOCK       71  38  39  24  52 /  30  20  50   0   0
DENVER CITY   70  38  38  26  53 /  30  20  50   0   0
BROWNFIELD    70  39  39  25  52 /  30  20  50   0   0
CHILDRESS     73  39  39  26  53 /  20  30  50  10   0
SPUR          72  43  43  27  52 /  20  30  40   0   0
ASPERMONT     74  45  45  27  51 /  20  30  50   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/05

In the hours before

Special weather statement, Dec 8, 12:19 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1219 PM CST MON DEC 8 2008

TXZ021>044-082200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
1219 PM CST MON DEC 8 2008

...WINTER WEATHER POSSIBLE OVER THE SOUTH PLAINS TUESDAY...

A COLD FRONT EARLY TUESDAY FOLLOWED BY A COLD UPPER LEVEL LOW
PRESSURE SYSTEM WILL BRING THE POTENTIAL FOR A LIGHT SNOWFALL OVER
THE SOUTH PLAINS REGION ON TUESDAY. ALTHOUGH PRECIPITATION IS
EXPECTED TO BE LIGHT ON TUESDAY...THERE WILL BE POTENTIAL FOR
MANY AREAS TO RECEIVE LIGHT ACCUMULATIONS.

TEMPERATURES WILL DROP INTO THE MID OR UPPER 30S FOLLOWING THE
COLD FRONT EARLY TUESDAY...THEN WILL HOLD STEADY OR FALL SLOWLY
DURING THE AFTERNOON. PRECIPITATION IS EXPECTED TO BEGIN MAINLY AS
LIGHT RAIN...BUT SHOULD TRANSITION OVER TO LIGHT SNOW STARTING
FIRST OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE EARLY
TUESDAY MORNING...THEN INTO THE CENTRAL AND EASTERN SOUTH PLAINS
BY LATE MORNING OR EARLY AFTERNOON. EVEN PARTS OF THE ROLLING
PLAINS COULD SEE A MIXTURE OF LIGHT RAIN AND SNOW LATE IN THE DAY.
THE RELATIVELY WARM GROUND MAY LIMIT SNOW ACCUMULATIONS IN SOME
AREAS.

THE BEST CHANCE FOR SIGNIFICANT SNOW ACCUMULATIONS OF AN INCH OR
MORE WILL BE OVER THE WESTERN SOUTH PLAINS...WESTERN PANHANDLE...
AND ALSO FURTHER WEST INTO NEW MEXICO. STRONG NORTHERLY WINDS MAY
ALSO ADD AREAS OF BLOWING SNOW WITH REDUCED VISIBILITY...ADDING TO
THE INCLEMENT CONDITIONS. TRAVELERS SHOULD BE ADVISED THAT WINTER
WEATHER ADVISORIES MAY BE ISSUED FOR PARTS OF THE SOUTHERN PLAINS
AREA FOR TUESDAY.

PRECIPITATION SHOULD END FROM WEST TO EAST LATE TUESDAY NIGHT.

PERSONS ACROSS THE SOUTH PLAINS AND ROLLING PLAINS ARE ENCOURAGED
TO MONITOR THE FORECAST FOR THE LATEST UPDATES ON THIS POTENTIAL
WINTER WEATHER EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Yoakum

When
December 8, 3:15 PM CST
Where
Yoakum forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Cochran

When
December 8, 3:35 PM CST
Where
Cochran forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
December 8, 4:43 PM CST to 5:30 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137890, 137891, 137892.